New Mexico, 2017

Hail in New Mexico, August 8, 2017

August 8, 2017 · NWS ABQ · 2 events in 1 county or zone

A recharge of low level moisture into eastern New Mexico beneath of the upper level high pressure system centered over western New Mexico set the stage for more strong to severe thunderstorms. Northwest flow aloft interacted with a moist and unstable low level airmass across the eastern plains to produce isolated to scattered showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A recharge of low level moisture into eastern New Mexico beneath of the upper level high pressure system centered over western New Mexico set the stage for more strong to severe thunderstorms. Northwest flow aloft interacted with a moist and unstable low level airmass across the eastern plains to produce isolated to scattered showers and storms. Several of these storms rolled off the east slopes of the central mountain chain and became strong to severe. One storm produced quarter size hail near Las Vegas and more heavy rainfall. Another storm crossing Interstate 40 near Milagro produced two inch hail just south of the highway. This activity continued well into the overnight hours across eastern New Mexico and led to more heavy rainfall and flooding the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 2:22 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 8, 2:22 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 PM MDT Tue Aug 8 2017

.SYNOPSIS...
Strong to severe thunderstorms capable of large hail, damaging winds
and very heavy rainfall will impact portions of eastern New Mexico
through late evening. Areas east of I-25 and north of I-40 will
likely experience most of this activity. Elsewhere, isolated to
scattered showers and thunderstorms will dot the landscape of central
and western New Mexico during the evening but overall storm coverage
will be below expectations for early August. Wednesday looks to be
even less active with the best chance of storms across the northeast
quarter and the southern high terrain. A gradual day-to-day uptick in
storm coverage is anticipated Thursday and beyond as high pressure
aloft gradually shifts eastward and another backdoor cold front moves
in from the northeast. Above average daytime highs through Thursday
will trend a little cooler by Friday and into the weekend.

&&

.DISCUSSION...
Not a a typical pattern for early August but fortunately it does not
look to persist much beyond tomorrow, which still looks to be most
down day of the week.  Belt of moderately strong westerly flow
near/just north of the NM/CO line with quasi dryline across the far
west with surface dew point temperatures now into the 30s for places
like Gallup and Grants, even some high elevation sites in the upper
20s, while 50s/60s predominate along/east of the Rio Grande . As a
result, the focus for tonight into early Wednesday morning will be
across the east where strong to severe storms likely to expand in
coverage with decent corridor of instability developing east of the
central mountain chain. Longer-lived and better organized activity
should focus across the northeast quarter owing to 35-40 knots of
0-6km bulk shear. In addition to a mention of severe, will include
locally heavy rainfall threat here and points south but decent storm
motions should preclude widespread flash flood threat for most areas.
A little more concern for FF threat across the east-central plains
but not enough confidence to issue watch at this time. Organized
storm clusters are likely to persist toward daybreak Wednesday.

Considerable down day for Wednesday most areas with the best chances
across the northeast quarter and higher terrain of SC/SW. Cannot
rule out a few strong/severe storms across the northeast quarter once
again beneath a modest WNWLY flow aloft albeit less enhanced than
today. Otherwise, air mass drying will exert its influence with
eastward extent as the day progresses and daytime temperatures will
be above/well above seasonal averages.

Going into Thursday and Friday... the focus will be on another
backdoor cold front that should punch into the northeast Thursday
night and very slowly press south and west through Friday morning. At
the same time, mid-level high pressure should gradually shift
eastward from southwest of the NM bootheel to west-central TX.
Thereafter, mid-to upper level high pressure should remain anchored
to our southeast through the weekend into early next week. This would
result in a favorable and traditional monsoon flow regime with a nice
boost from the late week easterly push. Overall, storm coverage ramps
up and temperatures cool down beginning late week. We sure could use
an active mid-August stretch. KJ

&&

.FIRE WEATHER...

Under the category of "better late than never", our typical monsoon
pattern will finally show up later this week through the weekend.
By that, we mean a direct increase in significant moisture from
Mexico into the Land of Enchantment.

But before then, it will be rather quiet by early to mid August
standards. Today's batch of showers and thunderstorms are much
tamer than yesterday's, at least so far. This is compliments of a
ridge of high pressure, centered over the NM bootheel. Stronger than
normal westerly flow aloft has mixed down to the surface and dried
out portions of western NM. Showers and thunderstorms will be mostly
confined to the central and eastern areas. A few of the storms in
the northeast will be strong and potentially severe through this
evening. We may end up with a MCS over the northeast later tonight
that will move south during the early morning hours of Wednesday.

The high pressure aloft will build north, square over NM Wednesday.
This will cap convection to a large extent, the driest day of the
next seven. Highs will be above normal in the west and near normal
in the east. Winds will be light. Storms that do manage to form will
favor the southwest and south central mountains and the northeast.

The high will drift southeast Thursday, and lo and behold, winds
from from the south and southwest will begin to materialize over
southwest NM, as deeper monsoon moisture begins to creep into the
Gila region of the southwest mountains. The southerly flow will
expand north across western NM Friday, while a back door cold front
reaches the northeast Thursday night into Friday. The uptick in
convection will continue Friday, favoring southwest and northeast
areas, but many places should receive some rain.

The weekend is shaping up to be a wet one, with widespread showers
and thunderstorms, many with heavy rain, and a few of them likely
producing flash flooding. Note though, all this moisture will not be
from Tropical Storm Franklin.

High pressure will try and build back over NM early next week which
may reduce convection Monday and moreso Tuesday, but existing
moisture will be recycled, with fairly widespread coverage and still
a threat for localized flooding through early next week, owing to
the slow motion of the storms.

Decent vent rates Wednesday and Thursday will be followed by
increasing coverage of fair to poor rates Friday through the
weekend.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
MVFR to IFR low cigs and patchy -RA/DZ slow to break up across
eastern NM early this afternoon including KTCC. Gradual improvement
will occur through 21Z. The next round of -SHRA/TSRA will develop
over the central high terrain aft 18Z then expand eastward into the
eastern plains thru the evening. Models are hinting another complex
of SHRA/TSRA will move southeast through the plains tonight with
heavy rainfall and more MVFR to IFR cigs. Have prevailing -RA in KLVS
starting at 0Z and KTCC starting at 6Z and lasting for a few hours.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  92  61  92 /   5   5   0   5
Dulce...........................  50  83  51  84 /  10   5   5  10
Cuba............................  55  84  56  84 /  10  10   5  10
Gallup..........................  54  90  57  88 /   5   5   0  20
El Morro........................  52  85  55  83 /   5   5   5  30
Grants..........................  54  89  57  87 /  10   5   5  20
Quemado.........................  56  85  58  84 /  10  10   5  40
Glenwood........................  63  90  66  90 /  10  10  20  40
Chama...........................  49  78  50  79 /  20  10   5  20
Los Alamos......................  57  82  59  83 /  20  20   5  20
Pecos...........................  56  82  56  82 /  30  10  20  20
Cerro/Questa....................  50  77  51  78 /  30  20  20  20
Red River.......................  45  71  45  70 /  30  20  30  30
Angel Fire......................  44  73  45  75 /  30  20  30  30
Taos............................  51  81  52  83 /  20  20  20  20
Mora............................  52  78  52  78 /  30  20  20  30
Espanola........................  60  88  61  89 /  20  10   5  10
Santa Fe........................  57  83  59  83 /  20  10  10  20
Santa Fe Airport................  58  88  59  88 /  20  10   5  10
Albuquerque Foothills...........  63  91  63  91 /  20   5   5  10
Albuquerque Heights.............  65  92  66  92 /  20   5   5   5
Albuquerque Valley..............  63  95  65  93 /  20   5   5  10
Albuquerque West Mesa...........  64  94  66  93 /  20   5   5  10
Los Lunas.......................  64  95  65  95 /  20   5   5  10
Rio Rancho......................  63  93  65  92 /  20   5   5  10
Socorro.........................  66  92  67  93 /  20  10  10  10
Sandia Park/Cedar Crest.........  57  88  58  88 /  20  10   5  10
Tijeras.........................  60  89  61  89 /  20   5   5  10
Moriarty/Estancia...............  57  88  58  88 /  20  10   5  10
Clines Corners..................  56  85  57  85 /  30  10  10  20
Gran Quivira....................  60  86  61  86 /  20  10   5  20
Carrizozo.......................  61  88  63  87 /  20  10  10  30
Ruidoso.........................  56  81  58  81 /  30  30  20  50
Capulin.........................  55  78  54  80 /  70  40  50  30
Raton...........................  54  83  54  84 /  40  30  40  20
Springer........................  56  84  56  85 /  30  20  20  20
Las Vegas.......................  55  82  54  82 /  30  20  20  20
Clayton.........................  60  84  60  85 /  70  30  40  20
Roy.............................  58  83  58  84 /  50  30  20  20
Conchas.........................  64  91  65  91 /  50  20  20  20
Santa Rosa......................  62  90  63  91 /  50  10  10  20
Tucumcari.......................  65  93  67  95 /  50  20  20  20
Clovis..........................  64  88  65  90 /  20  10  10  10
Portales........................  65  88  67  90 /  20  10  10  10
Fort Sumner.....................  65  88  67  90 /  30  10  10  10
Roswell.........................  68  93  69  95 /  10  10   5   5
Picacho.........................  62  86  63  87 /  20  30  20  20
Elk.............................  59  82  61  83 /  40  40  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 8, 2:57 AM MST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Tue Aug 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 8, 11:58 AM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1258 PM MDT TUE AUG 8 2017

NMZ517-518-081930-
Lower Chama River Valley-Santa Fe Metro Area-
1258 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA AND
NORTHWESTERN SANTA FE COUNTIES UNTIL 130 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Clara Pueblo, or near Espanola, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Espanola, Pojoaque, Santa Clara Pueblo, Nambe Pueblo, Sombrillo,
Santa Cruz, Pojoaque Pueblo, Cuyamungue, San Ildefonso Pueblo and El
Rancho.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3576 10604 3591 10624 3601 10616 3597 10591
TIME...MOT...LOC 1858Z 294DEG 14KT 3593 10615

Shoemake
Special weather statement, Aug 8, 12:53 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT TUE AUG 8 2017

NMZ523-524-539-082030-
Eastern Lincoln County-South Central Highlands-Central Highlands-
153 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
TORRANCE COUNTIES UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Corona, moving south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Rural areas just east of Corona and also rural areas south southwest
of Duran.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3413 10564 3440 10564 3448 10539 3424 10528
TIME...MOT...LOC 1952Z 348DEG 5KT 3429 10553

Shoemake
Special weather statement, Aug 8, 1:31 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT TUE AUG 8 2017

NMZ523-533-082100-
Guadalupe County-Central Highlands-
231 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND
SOUTHEASTERN TORRANCE COUNTIES UNTIL 300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Encino, or 18 miles west of Vaughn, moving southeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Duran and surrounding rural locales.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3454 10562 3461 10551 3450 10522 3433 10553
TIME...MOT...LOC 2030Z 307DEG 12KT 3453 10552

Shoemake
Special weather statement, Aug 8, 2:18 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
318 PM MDT TUE AUG 8 2017

NMZ539-082145-
Eastern Lincoln County-
318 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Jicarilla, or 20 miles southeast of Corona, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central
Lincoln County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3400 10552 3407 10538 3395 10516 3381 10544
TIME...MOT...LOC 2118Z 313DEG 7KT 3399 10542

Shoemake
Special weather statement, Aug 8, 2:55 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
355 PM MDT TUE AUG 8 2017

NMZ529-082230-
Northeast Highlands-
355 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a pair of strong
thunderstorms near Las Vegas, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms, as well as eavy rain.

Locations impacted include...
Las Vegas, Romeroville, Tecolote, Chapelle, San Agustin, Ojitos Frios
and Los Montoyas.

This includes Interstate 25 between Mile Markers 331 and 348.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3570 10504 3549 10479 3533 10530 3556 10535
      3555 10534 3558 10531 3558 10529 3560 10528
TIME...MOT...LOC 2154Z 336DEG 12KT 3558 10515

Shoemake
Special weather statement, Aug 8, 3:12 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT TUE AUG 8 2017

NMZ539-082245-
Eastern Lincoln County-
412 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Jicarilla, or 26 miles south of Corona, moving south at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rainm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3378 10557 3400 10550 3400 10535 3378 10523
      3377 10553
TIME...MOT...LOC 2212Z 358DEG 7KT 3389 10542

Shoemake

The radar

The Albuquerque radar (KABX), 153 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, San Miguel

When
August 8, 3:12 PM MST to 3:14 PM MST
Where
San Miguel County, 2.07 mi S of Las Vegas
Measured
1 in hail
Reported by
Department of Highways
Coordinates
35.570, -105.220

Hail up to the size of quarters near Las Vegas.

Hail, San Miguel

When
August 8, 5:43 PM MST to 5:47 PM MST
Where
San Miguel County, 21.48 mi S of Tecolotito
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.919, -105.163

Large hail at least the size of hen eggs reported by storm chaser south of Interstate 40 near Milagro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706524, 706532.